Psoriatic arthritis treatment has come a long way since doctors first recognized the condition in the 1950s as a unique type of arthritis. The goal is to reduce symptoms and prevent joint damage.
Your plan probably involves medicine along with exercise, a healthy diet, and stress management.
There are different kinds of medicines that treat psoriatic arthritis. Your doctor will consider exactly what you need. It may take some time to find the ones that work best for you.
If you’ve noticed any of these nine things, let your doctor know. She’ll look for solutions that will help you feel better.
1. Side effects bother you.
Many of the drugs used to treat psoriatic arthritis make a big difference, but all medicines have some risks. For instance, NSAIDs (non-steroidal anti-inflammatory drugs, such as naproxen or ibuprofen) can make stomach irritation and bleeding more likely. Methotrexate, which doctors prescribe for many types of arthritis, can damage the liver. And because biologics (genetically engineered drugs) work on your immune system, they can make serious infections more likely. If you have side effects from your medication, tell your doctor what you’ve noticed.
2. Your symptoms make your job or daily life hard.
That can mean different things for different people. If you're a college professor and your treatment gets rid of all your symptoms except two swollen finger joints, you might be OK with that. But if you're a concert violinist who relies on those joints for a living, those same symptoms could be a show-stopper. Tell your doctor what you need to keep up with your day-to-day activities.
3. You don’t feel any better.
Some drugs may take a few weeks before you start to feel an improvement. So give your medicine a chance to help. But if your symptoms don’t improve or they get worse, let your doctor know. She’ll consider what’s best for you.
4. You’re extremely tired.
This is a very common side effect of psoriatic arthritis. It’s also a side effect of many medications that treat the condition. Psoriatic arthritis may also cause anemia, which causes fatigue. If you feel more tired than usual, tell your doctor, so she can find out what the problem is and how to fix it.